DA induced edema


#1
has anyone been successfully treated for edema (water retention) caused by dopamine agonists other than stopping taking them?
thanks

#2
Hi Turnups.

I had very bad edema a few years back. I still have the scarring on my shins to remind me! I was on DA's at the time but I don't believe they were the cause. It was more like the inordinate amount of time I spent sitting in front of my PC that was the culprit. I basically had to sit with my legs elevated for 6 months before I got back to some sort of normality. Even in bed I had a spare pillow tucked under the mattress at the foot of my bed.

I was prescribed a powerful antiseptic cream that I applied twice a day. I was also given huge plasters (6 inchs sq) to cover the lesions that had erupted on my lower legs. It wasn't pleasant to look at but it gave me the determination to make sure I kept those legs raised as much as possible. The skin is still very tender over my shin bones (any slight knock, even a scrubbing in the bath, makes them bleed) and they have a purple/yellowish colouring.

I was still on the DA's while my edema was treated. Good luck with getting it sorted. Its not a very nice addition to our growing list of health complications

#3
thanks for the info pokermid, much appreciated. I am particularly concerned with liquid sloshing about the abdominal region as well as ankles. a temporary reduction in DAs (I know its naughty but I did it anyway) seemed to solve the problem but let in restless legs. DAs can cause a problem as there are dopamine receptors in the kidneys and this can interfere with sodium levels (i have been reading up on this - there are very few articles). not to say pd can't cause edema anyway.
i also read that diuretics dont work for this type of edema. tho salt reduction might.
all very complicated.

#4
ps will also try elevation
cheers

#5
pps my sincere sympathy for the state your legs got into. sounds absolutely terrible.

#6
Turnip,I have found knee high compression stockings(classII)very effective. You can get them in brownish colours and in black. I get a prescription about every three months for a pair. When I was on a higher dose of the DA I took for a while Class III(max tightness)stockings, they are always open toe-ed, which is nice in summer, but they tend to ride up on the foot.

#7
thanks kate
am in the process of changing DAs. if that doesn't work will try the stockings.
cheers

#8
Hi,

I also used the compression socks and they were helpful,apart from the open toed ones riding up. I spoke to the pharmacist and she was able to get me closed toed ones on my prescription. Much better!